Hi everyone. I had breast cancer 5 years ago and am now totally fine. My doctor prescribed Paxil 20mgs and Ativan for anxiety and sleep. I am now taking the same dose of Paxil and 2 mgs. of Ativan daily. I really want to get off the Ativan as I don't want to have to worry about always getting a prescription from my doctor and having some on hand. I realize I will have to taper it and would really appreciate it if someone could give me some advice. I discussed this with my doctor and he thinks I should stay on it, but I don't. Thank you so much.
Ok so Benzos are the ones to be careful with when you taper. You have to go slowly. You sound really very calm and steady and not like you are incapable of making up a plan to taper. I have tapered off Klonopin (which is another bezo) The things about Benzos is their half life is all different. Ativan is fairly long acting, not like Xanax, so that is in your favor.
I assume if you don't take an Ativan at night you do not sleep? Or are you taking it during the day? Most people who taper Benzos go 10% less per 1-2 weeks. I've heard of people going 25% less per week and upping if they had break thru panic.
Benzo withdrawal will give you electrical zaps sometimes, like your brain is being eletricuted and it will also give you twitching while you sleep that might wake you.
Really there's alot that works for benzo withdrawal as far as Amino acids and vitamins. They help. The Thomas Method (though it is for opiates) would also help you.
Are your pills breakable? As in do they have those perferations or are they solid? Cause you need to find a way to accurately taper it.
It's going to be ok. I've gone thru Benzo withdrawal and it wasn't horrifying (like Tramadol) .... It was manageable.
Let me know about the way your pills are formed and maybe I can help more?
I disagree in the previous post, about the time Ativan stays in the body. It is similar to xaxax, another bad benzo (not that there are any good ones). Ativan has a short half-life and the taper does need to be slow.. Many folks can taper more quickly, but there are plenty of sites that recommend several months up to a year or more to taper off of certain benzos.
Everyone is different, 10% off of each subsequent dose would probably be good. Better if you could get some valium to help the taper, since it has a very long half-life.
They say the slower the better, so if you do 10% per week, the first week being
1.8 mg a day for a week, and then
1.6 mg a week
1.4 a week and so on.. it would be hard to split the pills and you probably need a pill splitter to do this.
Again, many would argue that you could go faster, but if you are not mentally dependent, then you can do this without it effecting your life I would think.
The following is a list of benzodiazepines with their corresponding half-lives, expressed as a range in hours:
Thank you for your post. I plan on doing a very slow taper, as I am really afraid of the withdrawal symptoms. I don't want to start on the valium, as I don't want to start another medication and becoming dependent on that. It's so great to read everyone's honest experiences with these addictive substances and how they eventually got off of them. I can't wait until I am off of this ativan. Thanks again.
For a while I was taking up to 3mg a day ATIVAN. I was prescribed them for a heart problem, which the dr. thought was anxiety induced.
I took them and they did help me calm down a bit. I would say that on average though I took 2 a day just like you. At the time, I didn't know about taking it slow to taper. I just quit one day. I NEVER got hooked on Ativan. At least I don't think I did. Sometimes I really believe ignorance Really Is Bliss. I didn't know I should have withdrawals, and I didn't. I didn't know you should taper and I didn't. AND never looked back.. I haven't taken Ativan for several months, and I have no craving or desire to.
Now I took Hydrocodone along-side ativan. It is possible I guess, that my dependency on Hydrocodone, made it possible to jump off of Ativan w/ no trouble.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.